Colorado, 2005

Damaging Winds and High Wind in Colorado, April 8, 2005

April 8, 2005 · NWS BOU · 8 events in 7 counties and zones

A mixture of a strong gradient wind, coupled with thunderstorm outflow winds, swept across parts of North-Central and Northeast Colorado during the afternoon. The strong wind downed power lines and knocked out electricity to approximately 19,000 customers on the east side of the Denver area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A mixture of a strong gradient wind, coupled with thunderstorm outflow winds, swept across parts of North-Central and Northeast Colorado during the afternoon. The strong wind downed power lines and knocked out electricity to approximately 19,000 customers on the east side of the Denver area. Peak wind reports from around the region included: 70 mph (61 kts) in Greeley, 68 mph (59 kts) in Longmont, 67 mph (58 kts), 12 miles northeast of Kiowa, 64 mph (56 kts), at Cheesman and 4 miles northwest of Masonville, 61 mph (53 kts), 3 miles northeast of Castle Rock and 11 miles north-northeast of Kremmling, 60 mph (52 kts) at Limon and 59 mph (51 kts) at Centenniel Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 8, 2:30 AM MST, 11 hours 25 minutes earlier.

Area forecast discussion, Apr 8, 2:30 AM MST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT FRI APR 8 2005

.SHORT TERM...FAST SHARP TROUGH MOVING ACROSS THE AREA BY TONIGHT.
WINDS SOUTH 20 KT AHEAD OF THE TROUGH GOING TO WEST...WITH 30-40KT
IN THE MID LEVELS. GFS IS A LITTLE SLOWER THAN NAM...PREFER NAM WITH
THE TROUGH AXIS NEAR DENVER AT 00Z. NOT MUCH LOW LEVEL MOISTURE BUT
COOLING MAKES IT UNSTABLE ALONG/BEHIND THE TROUGH. EVEN WITH AN ELY
COMPONENT TO THE LOW LEVEL WINDS ON THE PLAINS...NOT MUCH MOISTURE
AROUND TO BRING IN. SO CONVECTION MAINLY IN THE MOUNTAINS THIS
AFTERNOON...AND VIRGA OR LIGHT SHOWERS ON THE PLAINS THIS EVENING.
UNSTABLE ENOUGH FOR ISOLATED THUNDER BUT PROBABLY MARGINAL ENOUGH
FOR LOW COVERAGE. IN THE MOUNTAINS WEST TO SOUTHWEST WINDS CONTINUE
WITH PLENTY OF INSTABILITY THIS EVENING SO A QUICK SHOT OF
OROGRAPHIC/CONVECTIVE SNOWFALL. GRADIENTS FLATTEN QUICKLY LATER
TONIGHT AS THE NEXT WAVE DEEPENS TO THE WEST. EXPECT A SHARP
DECREASE IN BOTH WIND AND SHOWERS/CLOUDS LATE TONIGHT. ADJUSTED
TEMPS DOWNWARD TODAY/UPWARD TONIGHT ONLY SLIGHTLY FOR CLOUD COVER
AND WIND...ALL CLOSE TO CURRENT GUIDANCE.

.LONG TERM...MODELS HAVE SHORT TERM UPPER RIDGING OVER THE FORECAST
AREA BETWEEN TROUGHS EARLY ON SATURDAY.  BY 06Z SATURDAY NIGHT BOTH
THE ETA/GFS HAVE THE UPPER CLOSED LOW OVER THE FOUR CORNERS...THEN
BOTH SHOW IT OVER THE TEXAS/OKLAHOMA PANHANDLES AT 00Z SUNDAY
AFTERNOON.  THIS APPEARS SIMILAR TO THE PREVIOUS 00Z RUNS ACCORDING
TO LAST NIGHT DISCUSSION.  SO CONSISTENCY SEEMS GOOD.  HOWEVER...
THE CURRENT GFS KEEPS THE UPPER LOW HANGING AROUND WESTERN/CENTRAL
KANSAS/NEBRASKA THROUGH 06Z TUESDAY MORNING.  YESTERDAYS HAD IT
SCOOTING EASTWARD.  OF SOME CONCERN...BOTH THE ETA AND GFS HAVE A
ANOTHER CLOSED LOW OVER THE DAKOTAS/MONTANA AREA FROM 00Z SATURDAY
AFTERNOON THROUGH SUNDAY 00Z AFTERNOON.  THIS WILL LIKELY EFFECT
THE SYNOPTIC SCALE ENERGY WE RECEIVE OVERALL FROM THE ENTIRE TROUGH
AS WELL AS THE LOCATION OF THE LOW LEVEL CYCLONE AND ASSOCIATED WIND
FIELDS.  THE CURRENT MODELS HAVE THE SURFACE CYCLONE DEVELOPING OVER
SOUTHEASTERN COLORADO BY 00Z SATURDAY AFTERNOON...THEN ITS OVER THE
NORTHEASTERN TEXAS PANHANDLE BY 00Z SUNDAY AFTERNOON.  THE QG
VERTICAL VELOCITY FIELDS SHOW DECENT UPWARD MOTION SATURDAY
AFTERNOON THROUGH SUNDAY AFTERNOON.  IT CONTINUES OVER THE EASTERN
HALF SUNDAY NIGHT.  THE BOUNDARY LAYER WINDS GO TO UPSLOPE BY LATE
SATURDAY AFTERNOON AND CONTINUE THROUGH SUNDAY. THE ETA GOES
DOWNSLOPE BELOW 700 MB OVER THE URBAN CORRIDOR BY 00Z SUNDAY
AFTERNOON...THE GFS BY 06Z SUNDAY NIGHT.  CROSS SECTIONS OF MOISTURE
SHOW IT QUITE DRY ON SATURDAY.  BY SATURDAY EVENING IT MOISTENS
UP...BY 06Z SATURDAY NIGHT MOISTURE IS GREAT.  THIS CONTINUES
THROUGH ABOUT 06Z SUNDAY NIGHT ON THE ETA...AND ABOUT 12Z MONDAY
MORNING ON THE GFS.  FOR THIS SYSTEM...CROSS SECTIONS SHOW THE ONLY
REAL DECENT POTENTIAL INSTABILITY ALONG WITH FAIRLY STEEP LAPSE
RATES SATURDAY EVENING/NIGHT. THERE IS ALSO A BIT OF A THETA-E AXIS
FROM 700 MB AND BELOW SATURDAY EVENING ONLY.  FOR TEMPERATURES...
FORECAST SOUNDINGS SHOW THE WET BULB ZERO TEMPERATURES TO GET LOW
ENOUGH FOR SNOW AROUND MIDNIGHT SATURDAY NIGHT FOR THE URBAN
CORRIDOR.  THEN BY 12Z SUNDAY MORNING...SNOW IS A GOOD BET IN MOST
AREAS ABOVE 4000 FEET.  SO SNOW EVERYWHERE BUT THE FAR NORTHEAST
CORNER ZONES...AT LEAST ACCORDING TO ETA FORECAST SOUNDINGS.  BY
SUNDAY NIGHT...THE ACCUMULATED QPF GRIDS ARE LOADED WITH
PRECIPITATION AND SNOW...THE ETA MORE THEN THE GFS.  TO BACKTRACK
...FOR SATURDAYS CURRENT SCATTERED POPS FOR CONVECTION...IT IS
VERY DRY AND THE INSTABILITY PREVIOUSLY EXPECTED IS NOW SUSPECT.
THERE IS LITTLE TO NO CAPE TO BE FOUND ANYWAY SATURDAY.  IN FACT...
IT LOOKS BETTER SATURDAY EVENING.  FEW TO NO POPS FOR SATURDAY DAY.
WITH GOOD MODEL CONSISTENCY AT HAND...WILL LEAVE HIGH POPS IN.  THIS
SYSTEM SHOULD BRING DECENT PRECIPITATION TO MUCH OF THE FORECAST
AREA.  STILL TO EARLY FOR HIGHLIGHTS...A DAY SHIFT OR THE NEXT MID
SHIFT DETERMINATION EITHER WAY WOULD STILL YIELD PLENTY OF LEAD
TIME.  FOR TEMPERATURES...THICKNESS GRIDS HAVE SATURDAY 3 TO 5 C
COOLER THEN TODAY.  SUNDAY IS ABOUT 9 TO 12 C COOLER AGAIN THEN
SATURDAY.

FOR THE LAST FOUR DAYS...MONDAY THROUGH THURSDAY...THE GFS KEEPS
THAT UPPER LOW JUST EAST OF US THROUGH MONDAY AFTERNOON...THE REST
OF THE MODELS HAVE IT PUSHING EASTWARD THROUGH MONDAY.  THEN THERE
IS UPPER RIDGING PROGGED INTO WEDNESDAY.  THEN SOUTHWESTERLY FLOW
ALOFT IS INDICATED ON THURSDAY WITH AN UPPER TROUGH OVER THE
NORTHWESTERN UNITED STATES.  NOT TOO SURE ABOUT THE
FORECAST-AREA-WIDE PRECIPITATION MONDAY...AND ESPECIALLY MONDAY
NIGHT?  WILL MAKE A FEW CHANGES...BUT MOSTLY THE NEXT SHIFT SHOULD
HAVE A FRESHER LOOK.

&&

.BOU...NONE.

&&

GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Apr 8, 9:28 AM MST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1028 AM MDT FRI APR 08 2005

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1028 AM MDT FRI APR 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL MOVE ACROSS COLORADO TODAY. SNOW
SHOWERS ARE EXPECTED OVER THE HIGHER MOUNTAINS IN THE AFTERNOON AND
EVENING...WITH ACCUMULATIONS OF 1 TO 4 INCHES. SCATTERED RAIN AND
SNOW SHOWERS WILL OCCUR IN THE MOUNTAIN VALLEYS AND FOOTHILLS.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN THE MOUNTAINS AND WILL
SPREAD ONTO THE PLAINS LATE THIS AFTERNOON AND EVENING. SOUTH WINDS
WILL GUST AS HIGH AS 45 MPH IN THE AFTERNOON...WITH THE STRONGEST
WINDS EAST OF FORT MORGAN AND LIMON AND ON THE MOUNTAIN RIDGES. THE
WINDS WILL SHIFT TO THE WEST AND DECREASE OVERNIGHT WITH THE SHOWERS
ENDING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND NEARBY
PLAINS SATURDAY AFTERNOON...THEN RAIN AND SNOW WILL RAPIDLY DEVELOP
SATURDAY NIGHT AND CONTINUE INTO SUNDAY ACROSS EASTERN COLORADO.

A MAJOR SPRING STORM WILL TAKE SHAPE SATURDAY NIGHT AND SUNDAY AS
LOW PRESSURE INTENSIFIES ALONG THE NEW MEXICO AND COLORADO BORDER.
THIS STORM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL ACROSS
THE FRONT RANGE FOOTHILLS...URBAN CORRIDOR...AND PALMER DIVIDE LATE
SATURDAY NIGHT AND SUNDAY. AT THIS TIME THERE IS THE POTENTIAL FOR
ONE TO TWO FEET OF SNOW IN THE FOOTHILLS...AND UP TO A FOOT OVER THE
URBAN CORRIDOR...MAINLY FROM FORT COLLINS SOUTHWARD INTO DOUGLAS
COUNTY. NORTH WINDS WILL ALSO INCREASE WITH GUSTS UP TO 35 MPH WITH
BLOWING SNOW AND POOR VISIBILITIES.

FURTHER EAST...PRECIPITATION WILL LIKELY REMAIN AS RAIN SATURDAY
NIGHT...THEN CHANGING TO SNOW SUNDAY MORNING. THE WARMER
TEMPERATURES WILL LIKELY LIMIT SNOW ACCUMULATIONS OVER FAR NORTHEAST
COLORADO.  THE SNOW WILL DECREASE ACROSS THE REGION SUNDAY NIGHT AND
MONDAY FROM WEST TO EAST.

PERSONS TRAVELING ACROSS THE NORTH CENTRAL MOUNTAINS AND STRETCHING
EASTWARD ONTO THE EASTERN PLAINS SHOULD BE PREPARED FOR WINTER
DRIVING CONDITIONS AS SOME ROADS MAY BECOME IMPASSABLE ON SUNDAY.
STAY TUNED FOR THE LATEST ADVISORIES AND WARNINGS ON THIS
POTENTIALLY DANGEROUS LATE SEASON STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The radar

The Denver radar (KFTG), 157 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 high wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
April 8, 1:55 PM MST
Where
Grand County, 11 mi NNE of Kremmling
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.217, -106.300

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 8, 2:33 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 8, 3:20 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Thunderstorm Wind, Larimer

When
April 8, 3:47 PM MST
Where
Larimer County, 4 mi NW of Masonville
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.517, -105.250

Thunderstorm Wind, Weld

When
April 8, 3:57 PM MST
Where
Weld County, Greeley
Measured
53 kt (61 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
40.417, -104.683

High Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
April 8, 3:57 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Thunderstorm Wind, Weld

When
April 8, 4:15 PM MST
Where
Weld County, Greeley
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.417, -104.683

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
April 8, 4:18 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444550, 5444557, 5444554, 5444551, 5444552, 5444555, 5444553, 5444556.